Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
132 Doctors are Online

Delayed menstruation, brown discharge, mild cramps, frequent urination, lower abdominal pain. Done pregnancy test. Taken emergency pill. Reason?

User rating for this question
Very Good
Answered by

Orthopaedic Surgeon
Practicing since : 2011
Answered : 4584 Questions
just want to ask what could be the possible cause of my menstrual delay. here's my story last march 9 i had sex we use pull out method, and after 48 hour i take emergency pill (nordette) and took 2 tablets. then took 1 tablet after that day. then stopped after 2 days i took again another tablet for 3 consecutive days then stop again.
my menstruation was supposedly due on april 29. but until now there's no period coming out. i've experience alot of brown discharge for 1 day and a half that i even used napkins cause i thought my period is coming out and found out it's just brown discharge fills my napkin that was 3rd week of april. now im experiencing watery white discharge for 2 weeks . and experiencing mild cramps just yesterday. last may 8 i took pregnancy test in the evening and came out negative and took again in the morning (first pee) and still negative. i remember on 3rd week of april i experience im experiencing frequent urination. im thinking if im having abdominal pain at the right side do you any idea if what could it be? am i pregnant? or suffering fro UTI. what will i do? need response asap
Posted Tue, 5 Jun 2012 in Menstruation and Miscarriage
Answered by Dr. Aashish Raghu 2 hours later
Hi there.

Thanks for the query.

Firstly I would like to commend you on the detailed history provided which makes a diagnosis clear.

Kindly answer a few questions for me to be in a better position to help you further.

Do you have any nausea, feeling of abdominal bloating, constipation or loose stools, weight gain, breast soreness ?

Any hair growth on the chin ?

From the history it appears that after taking the Emergency pill the symptoms have begun. It is a well known fact that Emergency pill can cause hormonal disturbance which can cause the symptoms that you have mentioned.

Emergency pill needs to be taken preferably within 12 hours but not later than 72 hours after un-protected sexual intercourse. A dose of 1.5mg must be taken.

The Emergency pill usually contains Levonorgestrel compound which causes hormonal changes to prevent a pregnancy. Hence the result of these hormonal changes include some side effects like nausea, vomiting, upper abdominal pain, weight gain, constipation, breast tenderness, irritability, mood changes, sleep changes etc.

Kindly be aware that pull out method is virtually useless as a choice contraceptive method. The penis produces a secretion called Pre-ejaculate which occurs even before the orgasm and actual ejaculation occurs. This pre-ejaculate can be XXXXXXX in sperms and can also cause pregnancy. Hence, please do not use this method as a choice of contraception. Rather use a condom or you may go on the regular oral contraceptive pill.

Frequent urination can be due to various causes like hormonal disturbance, urinary tract infection, bladder irritability etc. If you have burning sensation on passing urine, lower abdominal or back pain then there is increased chance of you having a urinary tract infection. Even the hormonal changes caused by the Emergency pill can cause frequent urination.

I would advise you to consult with a Gynecologist to rule out hormonal disorder by laboratory analysis of blood test, also get a thorough clinical examination to look for ovarian cysts, urine test for infection as well. Since you have white discharge from vagina, it could be due to hormonal disturbance or infection. The answer to this can be found out by proper physical examination and laboratory testing by your Doctor.

You are not pregnancy since your pregnancy test is negative. If the symptoms are due to hormonal changes, your Doctor may prescribe combined oral contraceptive pills to bring back your normal hormonal rhythm and your cycles should stat normally within 2-4 cycles duration.

Eat a diet XXXXXXX in fresh fruits and XXXXXXX leafy vegetables. Drink 1-2 litres of water daily. This will take care of urinary tract symptoms and reduce symptoms of infection as well.

I hope I have answered your query. I will be available to answer your follow up queries.

Wishing speedy recovery.


Above answer was peer-reviewed by
Follow-up: Delayed menstruation, brown discharge, mild cramps, frequent urination, lower abdominal pain. Done pregnancy test. Taken emergency pill. Reason? 6 hours later
i haven't felt nauseous since march 9 , im feeling abdominal bloating now. breast soreness last 3 weeks. a week after i took nordette.

no hair growth on chin.

i just want to add that this month of may been to much stress and had sleepless night because of series of exam. like no sleep at all for 24 hours. would it also affect my menstruation? when could i possibly expect my next period? also, is their any chances that i could be still pregnant?
Answered by Dr. Aashish Raghu 55 minutes later
Hi there.

Thanks for the reply.

You could be right regarding the effect of stress on menstrual cycles. Stress is known to delay cycles and can also alter the volume of blood passed during menses.

The symptoms you experience are also probably due to hormonal disturbance which can be due to ovarian problems or also due to the effect of Emergency pill.

There is no chance you are pregnant because your Pregnancy Test is negative. You may confirm by getting a blood test for Beta-hCG done at a Hospital Laboratory. This value will tell if you are pregnant.

Also do get an Ultrasound of your ovaries to look for possibility of cysts which may be causing hormonal disturbance.

I hope I have answered your query.

Wishing good health.


Above answer was peer-reviewed by
Follow-up: Delayed menstruation, brown discharge, mild cramps, frequent urination, lower abdominal pain. Done pregnancy test. Taken emergency pill. Reason? 2 hours later
why am i feeling bloated and til now there's a mild cramp in right side abdominal and mild back pain ?
Answered by Dr. Aashish Raghu 4 minutes later
Hi there.

The bloated feeling could be because of possible gastrointestinal infection or indigestion. Levonorgestrel of Emergency pill also can cause these symptoms.

Back pain could be because of the hormonal disturbance or even possible vaginal infection.

Kindly eat a balanced diet. Drink plenty of water. Avoid junk food to avoid gastrointestinal infection.

Get a Gynecological checkup to find out if it is hormonal disturbance, vaginal infection or gastrointestinal infection which is the cause of these problems. If you feel weak, lethargic, constipated you can also get your Thyroid hormones tested.

I hope I have answered your query.


Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor